High Wind, Ford
- When
- March 4, 10:30 PM CST
- Where
- Ford forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
A breezy evening around the area resulted in part of a tree falling onto a power line on 8th St in Gibson City. Personal weather stations at the time were reporting gusts over 40 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A breezy evening around the area resulted in part of a tree falling onto a power line on 8th St in Gibson City. Personal weather stations at the time were reporting gusts over 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 4, 9:23 PM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
923 PM CST Tue Mar 4 2025
.KEY MESSAGES...
- A strong storm system will continue to bring periods of
showers through Wednesday, with strong winds and falling
temperatures Wednesday afternoon and night.
- Another storm system likely to bring precipitation, possibly
in the form of snow, to the area on Friday.
- A signal for period of spring like warmth early next week
remains.
&&
.UPDATE...
Issued at 925 PM CST Tue Mar 4 2025
The main grid updates this evening were to boost wind gusts
in a narrow corridor roughly along I-57 up to I-80. Have noted
numerous personal weather stations and a smattering of AWOS/ASOS
sites reporting wind gusts into the 40-45 mph range over the
last hour or so across central Illinois. This appears to be
associated with a small low-level jetlet. Subsidence in this
region has evidently been sufficient to increase near-surface
lapse rates just enough to tap into this increased momentum in
the form of a sharp increase in wind gusts. Recent radar scans
from KILX also depict faint NW-SE oriented echoes emanating from
the backside of the main stratiform precipitation shield, which
are other hallmarks of these types of evaporation-induced
mesoscale gusty wind events. May need to highlight this corridor
with a Special Weather Statement.
Otherwise, the focus for the rest of the overnight will be on
developing low-topped convection across downstate and central
Illinois as a slug of upper 40s/lower 50 degree dewpoints surge
northward. While instability will be in short supply (MLCAPE
under 100 J/kg), 0-1 km lapse rates are forecast to steepen just
enough that we'll at least partially erode surface-based
convective inhibition. With a robust wind field just off the
deck, we'll need to keep an eye on any deeper/more robust
convective cores which may be able to transport some of this
higher momentum flow to the surface. While convection will
likely overall end up being just a bit too shallow to cause
more notable severe weather issues, with such significant
forcing in place and dewpoints pushing 50 degrees, wouldn't rule
out some an isolated stronger gust potential south of I-80 and
east of I-55 in the midnight to 3 AM timeframe.
Carlaw
&&
.DISCUSSION...
Issued at 305 PM CST Tue Mar 4 2025
Through Wednesday Night:
This morning's persistent band of rain with embedded storms
across the southern half of the CWA has been steadily lifting
northward across northern Illinois early this afternoon. This is
in response to broad WAA and an initial mid-level wave shifting
northward ahead of the well-advertised strong trough to the
west. As the current band of rain continues to shift northward
through the remainder of the afternoon, a lull in precip is
expected for at least the southern 2/3 of the CWA through
sunset. Across the northwest 1/3 of of the CWA, expansive
diffluence aloft over a deeper reservoir of low-level moisture
should foster additional scattered showers.
A broad shield of rain will then shift northeastward across the
entire forecast area Tuesday evening in response to strong
forcing along and ahead of the main trough axis aided by a
loosely coupled upper jet structure centered across eastern
Missouri into northwest Illinois. While the soil across much of
the area has appeared to handle the widespread rainfall so far,
lingering frost in the ground as well as freshly saturated soils
may result in a greater prevalence of ponding on roadways and
standing water in poor drainage and low-lying open areas.
Low to mid-level lapse rates will steepen and deeper forcing
will again increase late tonight into Wednesday morning as the
cold core of the mid-level low nears the area. Scattered showers
with embedded low-topped thunderstorms appear likely around and
east of I-55, with the strongest cells capable of small hail
and sub-severe gusty winds.
Ongoing deep convection over the southern Mississippi River
Valley will aid in convective enhancement of the main trough
axis over Oklahoma through tonight, resulting in a secondary
minimum in surface pressure over northern Illinois Wednesday
morning into early afternoon. Behind this low, impressive
pressure rises and strong CAA will yield a rapid increase in
wind speeds from west to east across the CWA during the
afternoon. Gusts to 50 mph seem probable west of the Chicago
metro, with a potential of gusts reaching Wind Advisory criteria
of 45 mph farther east. Opted to issue a Wind Advisory for the
west half of the CWA, with the expectation that it would need to
be expanded eastward if current trends continue. Have also
issued a Wind Advisory and Lakeshore Flood Advisory for Lake and
Porter counties along the Indiana shore.
Finally, light rain will quickly change over to light snow late
Wednesday afternoon and evening before substantially drier air
advects over the area overnight. Some minor accumulations up to
a half inch are possible during this time, though most of the
area will see only up to a tenth or two of an inch.
Kluber
Thursday through Tuesday:
Weak ridging is expected to build into the region on Thursday in
the wake of the midweek, system which should provide a short
break in the precipitation and cloudy skies. After a chilly
start to the morning in the 20s, continued blustery northwest
to westerly winds and cold air advection will limit our warming
during the day with highs only forecast in the lower 40s.
Meanwhile a weak disturbance is forecast to eject off the
Rockies and track east toward the region during the day on
Thursday. This will bring yet another round of precipitation to
the area late Thursday night through Friday. There remains a
signal in ensemble guidance for the potential for an axis of
accumulating snow beneath an east-to-west oriented mid-level
fgen band that sets up on the north side of an associated weak
surface low. Highest probabilities for 1" or greater of snow
(30-50%) continue to favor the I-80/88 corridors. However,
individual ensemble members continue to place this axis of
snowfall anywhere from southern Wisconsin (some GEFS members),
to areas near/south of I-80, likely due to variability in the
strength and position of this fgen band. Questions also remain
regarding QPF amounts, which will be driven by whether a
slightly more consolidated surface low and more compact wave
develops (higher amounts) or if it ends up being a weaker more
sheared out wave (lighter amounts). Expect further refinements
in the details as we get a bit closer.
Mainly dry conditions are forecast over the weekend as
expansive upper level ridging builds across the western half of
the CONUS into early next week. Brief periods of light
precipitation can't be fully ruled out at times, as
disturbances round the ridge across the upper Great Lakes which
could graze parts of the area. Spring-like warmth continues to
remain favorable for early next week with temperatures forecast
to warm well into the 60s(!).
Petr
&&
.AVIATION /00Z TAFS THROUGH 06Z THURSDAY/...
Issued at 615 PM CST Tue Mar 4 2025
Aviation Forecast Concerns for 00Z TAFs:
- Periods of rain/drizzle with low-MVFR/IFR cigs developing
later this evening/overnight. Precipitation eventually changes
to light snow showers Wednesday evening (afternoon KRFD)
before ending.
- Non-zero thunder potential near/southeast of Chicago area
Wednesday morning/midday.
- Some potential for a period of LIFR conditions late
tonight/Wednesday morning across far northern IL.
- Surface winds shift from ENE this evening to south predawn
Wednesday, then veer NW later Wednesday. Strongest winds late
Wednesday/Wednesday evening may approach/exceed 40 kts from
the NW.
Complex forecast over the next 24 hours, as a deep low pressure
system lifts northeast from the Plains and moves through far
northern IL. Waves of rain/showers will lift across the
terminals this evening and overnight ahead of the low, resulting
in deterioration of ceilings/visibility to low-MVFR and likely
a period of IFR conditions. Precipitation should become more
showery/drizzly by Wednesday morning as the system's mid-level
dry slot moves across the area, though low-MVFR/IFR conditions
should linger. Some potential exists for a period of LIFR
ceilings between roughly 09Z-15Z, though confidence in extent of
this is low at this time. There is some isolated/scattered
thunderstorm potential near and southeast of the surface low
track Wednesday morning/midday, though best chances may be just
off to the south/southeast of the Chicago terminals. Colder air
moves in behind the low Wednesday afternoon/evening, which will
allow any lingering showers to change over to snow before
ending. Some minor accumulations of less than a half inch are
possible.
Confidence in exact wind trends is lower than average, due to
the uncertainty and close proximity of the low track to the
terminals. Small differences in ultimate track outcome could
have large impacts on details of wind directions. Overall
however, east to east-northeast winds early this evening will
veer southerly predawn Wednesday morning as the low approaches,
then eventually veer west and northwest Wednesday afternoon and
evening as the low pulls away. Gusts up to 25 kts are possible
at times tonight through midday Wednesday, with winds then
becoming very strong and gusty late Wednesday/Wednesday
evening as the low departs. Gust from the northwest Wednesday
evening may approach or exceed 40 kts, especially at farther
west at KRFD.
Ratzer
&&
.MARINE...
Issued at 300 PM CST Tue Mar 4 2025
A strong mid-latitude cyclone at or below 980mb/28.9in will cross
northern Illinois Wednesday afternoon. Ahead of this low, a period
of dense fog may occur across the nearshore waters. Thereafter, a
period of northerly gale force winds of 45 kt will quickly develop
across all of Lake Michigan along the backside of the low from
Wednesday afternoon through early Thursday morning. A few storm
force gusts in excess of 50 kt may occur as well, especially east of
Gary and on high-platform observation stations. A Gale Warning is
now is in effect for the Illinois and Indiana nearshore waters of
Lake Michigan.
Kluber/Borchardt
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from noon Wednesday to midnight CST Wednesday
night for ILZ003-ILZ004-ILZ008-ILZ010.
Wind Advisory from 2 PM Wednesday to midnight CST Wednesday
night for ILZ011-ILZ012-ILZ019-ILZ020-ILZ021-ILZ032-
ILZ039.
IN...Lakeshore Flood Advisory from 4 PM Wednesday to 6 AM CST
Thursday for INZ001-INZ002.
Wind Advisory from 4 PM Wednesday to 3 AM CST Thursday for
INZ001-INZ002.
LM...Small Craft Advisory until 6 AM CST Wednesday for the IL
nearshore waters.
Gale Warning from 2 PM Wednesday to 6 AM CST Thursday for the
IL nearshore waters.
Gale Warning from 4 PM Wednesday to 6 AM CST Thursday for the
IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 405 PM CST Tue Mar 4 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-052215- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 405 PM CST Tue Mar 4 2025 /505 PM EST Tue Mar 4 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Thunderstorm Risk. Limited Flooding Risk. DISCUSSION... Waves of soaking rainfall and isolated thunderstorms will continue at times through tonight. Instances of ponding and localized flooding may occur in poor drainage and low-lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk in the morning. Elevated Non Thunderstorm Wind Risk. Elevated Lakeshore Flood Risk. Thursday night and Friday... Limited Snow Risk. DISCUSSION... Northwest winds in excess of 45 mph are expected to develop Wednesday afternoon, highest west of the Chicago metro and near the lakeshore in northwest Indiana. The combination of large waves and strong winds on Lake Michigan may also lead to instances of lakeshore flooding mainly east of Gary, IN. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the northeast at 25 to 30 mph. LMZ740>745-052215- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 405 PM CST Tue Mar 4 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. Limited Fog Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Gale force winds and very hazardous waves. Limited Thunderstorm Risk. Limited Fog Risk. Thursday... Hazardous conditions for small craft are likely. Petr Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237751.